09 Aug Gabapentin Poses Addiction Risks, Especially When Improperly Prescribed
For those individuals who are dealing with epilepsy or seizures, the outlook can seem dim. They may have lost their ability to see the light at the end of a dark tunnel or maybe they fully believe life has lost its joy because their condition limits what they can safely do. One medication that is often used to treat seizures is gabapentin, which is the generic drug that is found in gabarone or neurontin.
This anti-epileptic medication – also known as an anticonvulsant – is used in such situations as it affects chemicals and nerves in the body that play a part in the creation of the seizure or some types of pain. While it is generally recommended that the medication only be used on individuals 12 years of age or older, it is also used to treat children aged 3 to 12 years who suffer from partial seizures.
While gabapentin is known to be effective in the treatment of seizures, it is not without the potential of negative consequences. It has been known to cause the patients to have thoughts about suicide. New or worsening depression can exist, as well as changes in mood or symptoms. Any changes can be a signal to a bigger problem and the doctor should be notified.
Gabapentin and its brand name derivatives are also known to be a source of addiction. Over the past few years, gabapentin’s brand name counterpart, neurontin has been one of the best selling drugs in the world. Unfortunately, 70 to 90 percent of the prescriptions for this medication were sold off-label for exploitation.
As a result, the medication – in all forms – has been prescribed for uses such as bipolar disorder, reflex sympathetic dystrophy (rsd), migraines, pain syndromes and attention deficit disorder (add). Due to this higher level of prescribing the medication, it is readily available for those who need it and those who seek its other “benefits.”
When gabapentin is abruptly stopped, it can cause withdrawal symptoms, such as anxiety or seizures. Those seeking to avoid such symptoms may continue taking the medication, thereby building a dependency. As this dependency continues to build, the individual becomes addicted and finds that it is very difficult to function without the medication.
If the addiction is the result of the use of gabapentin to treat mood disorders, anxiety or tardive dyskinesia (as it has been prescribed), there are even bigger problems to consider. For one, there are very few systematic studies that have established the safety or effectiveness in using gabapentin for such treatments. If the chance of addiction is increased through the improper use of the drug, the patient is at heightened risk of complications.
As with any condition and any medication, the individual will do well to check to see that the medication they have been prescribed is approved for the treatment of any condition from which they suffer. Doctors are not held according to the standards of the FDA and due diligence must be on the part of the patient.